As well as keeping HIV under control, treatment can have other effects on your body. These are called side effects. Some people get hardly any side effects from treatment, other people get quite a lot of side effects. It depends on who you are and how your body reacts to the anti-HIV drugs.
There are short and long term side effects with HIV treatment (HAART), below we will give you details of both types of side effects.
Short Term Side Effects
As your body gets used to the new drugs you may experience short term side effects. For most people these will go away when your body is used to the drugs. This normally happens within a few weeks of beginning treatment.
If your short term side effects do not go away after a few weeks then you can talk to your HIV consultant about either taking medicine to limit the side effects or changing your HIV treatment to a different combination.
- Feeling Sick (Nausea)
- Feeling Tired (Drowsiness)
- Disturbed Sleep
There are other short term side effects that are less common. If you think the symptoms you are experiencing may be due to side effects from your HIV treatment then it is important to talk to your HIV consultant.
Long Term Side Effects
These are not as common as short term side effects. Long term side effects are mainly a risk when you have been taking HAART for many years.
The HIV consultant will want to check you every so often for changes in the way your body is working.
- Liver, Pancreas, Kidney and Bone tests – to check they are all working well and have not been put under any strain from the HAART
- Cholesterol and Glucose – to check that your heart, blood pressure and sugar levels in the blood are not being affected by the treatment
- Body Shape – sometimes people lose or gain fat in specific areas so your doctor will check this for you to make sure everything is ok
If any of these checks show there is a problem, you might be able to make a change in your lifestyle or diet to make it ok again. You may be able to take extra treatment to reduce the problem or you may be able to change to a different combination of HAART.
What happens if there are too many side effects?
If there are too many side effects – if you find that taking HAART is too hard for you because you become very badly affected by side effects – then you may have to stop taking the combination you are on.
There may be other combinations you can try. Your HIV consultant will be able to talk through your options with you.